Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

August 12, 2021Warren County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 12, 2021, 7:12 AM EDT for Warren County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 7:12 AM EDT (11:12 UTC)
Expired
Aug 12, 2021, 8:00 AM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Hail
0.75 in
Wind
40

County Warren County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS83 KIND 121112
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
712 AM EDT Thu Aug 12 2021
 
INZ028-029-121200-
Warren IN-Tippecanoe IN-
712 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of west central
Tippecanoe and Warren Counties through 800 AM EDT...

At 712 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Boswell, or 16 miles southwest of Fowler, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Warren and west
central Tippecanoe Counties, including the following locations...
Rainsville, Pine Village, Tab and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4048 8752 4047 8715 4048 8702 4032 8703
      4032 8709 4037 8709 4034 8713 4034 8717
      4032 8721 4032 8753
TIME...MOT...LOC 1112Z 268DEG 27KT 4042 8749 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:41 AM EDT, 31 minutes earlier.

Area forecast discussion, Aug 12, 6:41 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
641 AM EDT Thu Aug 12 2021

...Updated Aviation Discussion...

.Short Term...(Today through Friday)
Issued at 258 AM EDT Thu Aug 12 2021

...CONTINUED HOT AND HUMID WITH CHANCES FOR SOME STRONG TO
POTENTIALLY SEVERE STORMS...

Overall confidence in the forecast remains low due to mesoscale
features potentially dominating when/where rain develops.

Today

Early this morning, thunderstorms were developing in northwest to
northern Illinois ahead of a front. 850mb winds of 30-40kt ahead of
the front continued to keep a flow of moisture into the area. Aloft,
nearly zonal flow continues.

The storms in Illinois should continue to move east during the rest
of the night. Instability decreases to the east of the storms, so
expect them to weaken by the time they would get to central Indiana.
Will have some chance PoPs in the north toward sunrise, and will
keep some of these past 12Z to cover any lingering rain as the storms
continue to weaken.

Across the area for the remainder of the day, there will be little
in the way of forcing. Outflow boundaries, especially from the
current storms, could be the focus for some lift. Weak impulses in
the upper flow could also trigger something. However, mid levels
remain warm (though not quite as warm as previous days). Will bring
PoPs back up to chance category during the afternoon, mainly north,
closer to where boundaries would be and to any weak upper impulses.

Instability remains high enough today that an isolated severe storm
can't be ruled out. Precipitable water values between 1.5 and 2
inches many areas will also continue a heavy rain threat.

Clouds from this morning's dying rains may limit temperatures today,
but confidence is low. Even if it does, hot and humid conditions
will be around. Heat indices may not reach criteria today, but with
a third day in a row of near 100 to over 105 indices, feel that a
Heat Advisory is still warranted. Will issue one for the whole area.

Tonight

Tonight, many models suggest some upper energy could spark numerous
thunderstorms to the west of the area, and these could survive into
central Indiana. Not sure about how potent that upper energy will
be, so confidence is not high enough to go any higher than chance
PoPs tonight.

Friday

Many questions remain about the setup on Friday. A cold front will
move into the area, and an expanding upper trough could bring
additional forcing. However, clouds from the overnight convection
may inhibit heating and keep instability lower. Also, the effective
front may be much farther south due to any outflows from overnight
convection. Thus, will once again keep PoPs no higher than the
chance category.

The aforementioned items will most likely limit the severe threat to
south of central Indiana, and they will also keep temperatures
cooler than recent days.

&&

.Long Term...(Friday night through Wednesday)
Issued at 258 AM EDT Thu Aug 12 2021

A break from the heat is in order for much of the long term period
as high pressure builds after the exit of a seasonably strong
surface cold front.  Currently not expecting precipitation Friday
night as the front looks to have fully pushed through the area, but
there could be a few lingering showers across the southern counties
early in the overnight hours if the system turns out to not be quite
as progressive as models currently suggest. Instability and moisture
flux looks to be minimal as the drier air begins to intrude into the
area which further increases confidence that skies should be
clearing with dry weather through the overnight.

Dry and cooler weather is then expected for the weekend with strong
subsidence at the surface associated with a 1025mb surface high
across the area through Sunday night.  The high then begins to break
down going into early next week as another weak trough begins to
build across the Central Plains.

There may be some tropical influence from the remnants of Fred that
impact the eastern counties on Tuesday but have doubts that the
system holds together enough by the time it arrives to do anything
more than enhance the diurnally driven convection with an influx of
moisture aloft. Confidence is low in this solution though as models
are still really struggling with handling the system after it makes
landfall. Either way, do expect isolated to scattered showers and
storms to form mid afternoon as a series of weak vort maxes provide
just enough lift to initiate convection during peak heating.

Much of the same is expected for Wednesday with diurnally driven
convection that is enhanced by a weak trough aloft.  Surface
moisture looks to remain fairly marginal so not expecting any strong
to severe storms especially when looking at the near non-zero shear
in the low to mid levels. Near normal temperatures are expected this
weekend with highs near 80 before gradually warming back into the
mid 80s early next week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 641 AM EDT Thu Aug 12 2021

IMPACTS:
- Convective complex will impact KLAF early in the period
- More convection possible this afternoon mainly at KIND and KLAF
- Additional convection possible overnight
- Winds 200 to 230 degrees around 10 knots with gusts over 20kt
  possible this afternoon.

DISCUSSION: Good confidence in VFR conditions outside of convection.
Current convective complex will impact KLAF early in the period.
If trends hold it should stay north of KIND, but will have to
monitor closely in case outflow generates convection farther south.

Small chances of additional convection this afternoon with best
chances at KLAF and KIND, but odds are too low to put into the TAF.
Convection is possible tonight, but uncertainty prevents putting
that into the TAF that far out.

Winds will be gusty at times from the southwest, especially this
afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
for INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Short Term...50
Long Term...White
Aviation...50
Hazardous weather outlook, Aug 12, 3:46 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 AM EDT Thu Aug 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-130800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
346 AM EDT Thu Aug 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight across much of central
Indiana. Isolated severe storms are possible, mainly this afternoon
and tonight.

The primary severe threats will be damaging winds and large hail.
Lightning, gusty winds, and heavy rainfall are possible with any
storm. Storm motion will be from the west at around 30 mph.

Peak heat indices will remain in the upper 90s to around 105 degrees
for most locations this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible over all or parts of the area Friday and
again on Tuesday and Wednesday.

Gusty winds, lightning, and locally heavy rain is possible with any
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 12, 7:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
712 AM EDT Thu Aug 12 2021

INZ028-029-121200-
Warren IN-Tippecanoe IN-
712 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of west central
Tippecanoe and Warren Counties through 800 AM EDT...

At 712 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Boswell, or 16 miles southwest of Fowler, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Warren and west
central Tippecanoe Counties, including the following locations...
Rainsville, Pine Village, Tab and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4048 8752 4047 8715 4048 8702 4032 8703
      4032 8709 4037 8709 4034 8713 4034 8717
      4032 8721 4032 8753
TIME...MOT...LOC 1112Z 268DEG 27KT 4042 8749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:29 AM EDTHeat AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more16 hr
Aug 12, 7:35 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe, Warren40 min
Aug 12, 4:00 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren30 min
Aug 12, 4:31 PM EDTSpecial Weather StatementINDVermillion29 min
Aug 12, 5:05 PM EDTSpecial Weather StatementINDVigo25 min
Aug 12, 5:15 PM EDTSevere Thunderstorm WarningINDClay, Parke15 min
Aug 12, 6:06 PM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan24 min
Aug 12, 6:30 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Owen, Sullivan45 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.